Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 282, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 12, 2016, 12:38 AM CDT for Dawson County, Nebraska. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2016, 12:38 AM CDT (05:38 UTC)
- Expired
- Aug 12, 2016, 1:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Dawson County, NE
The radar
The North Platte radar (KLNX), 124 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 1:08 AM CDT | HAIL 1 | Gothenburg, NE | 50 MPH WINDS REPORTED WITH QUARTER SIZE HAIL. |
| Aug 12, 1:11 AM CDT | TSTM WND GST 54 | 6 Ne Gothenburg, NE | |
| Aug 12, 1:13 AM CDT | TSTM WND GST 57 | 6 Ne Gothenburg, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
453
WUUS53 KGID 120538
SVRGID
NEC047-120630-
/O.NEW.KGID.SV.W.0282.160812T0538Z-160812T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1238 AM CDT FRI AUG 12 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 130 AM CDT
* AT 1237 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES SOUTH OF STAPLETON TO 6 MILES SOUTH OF
MAXWELL TO WELLFLEET...MOVING EAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 1234 AM CDT...A WIND GUST OF 72 MPH
WAS RECORDED BY THE NORTH PLATTE ASOS.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
COZAD...GOTHENBURG...WILLOW ISLAND AND FARNAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN HASTINGS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4104 10022 4105 9988 4104 9984 4087 9988
4070 9994 4070 10022
TIME...MOT...LOC 0537Z 285DEG 36KT 4130 10058 4099 10053 4074 10076
HAIL...<.75IN
WIND...70MPH
$$
ADP3 follow-up statements
797
WWUS53 KGID 120552
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1252 AM CDT FRI AUG 12 2016
NEC047-120630-
/O.CON.KGID.SV.W.0282.000000T0000Z-160812T0630Z/
DAWSON NE-
1252 AM CDT FRI AUG 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WESTERN DAWSON COUNTY...
AT 1251 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES SOUTH OF GANDY TO NEAR BRADY TO 6 MILES
SOUTHEAST OF WELLFLEET...MOVING EAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
COZAD...GOTHENBURG...WILLOW ISLAND AND FARNAM.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
HASTINGS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4104 10022 4105 9988 4104 9984 4087 9988
4070 9994 4070 10022
TIME...MOT...LOC 0551Z 285DEG 36KT 4127 10043 4096 10038 4071 10061
HAIL...<.75IN
WIND...70MPH
$$
ADP943
WWUS53 KGID 120614
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
114 AM CDT FRI AUG 12 2016
NEC047-120630-
/O.CON.KGID.SV.W.0282.000000T0000Z-160812T0630Z/
DAWSON NE-
114 AM CDT FRI AUG 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WESTERN DAWSON COUNTY...
AT 113 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES SOUTHWEST OF CALLAWAY TO NEAR WILLOW ISLAND
TO NEAR MOOREFIELD...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 108 AM CDT...QUARTER SIZE HAIL WAS
REPORTED IN GOTHENBURG.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COZAD...GOTHENBURG...WILLOW ISLAND AND FARNAM.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
HASTINGS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4104 10022 4105 9988 4104 9984 4087 9988
4070 9994 4070 10022
TIME...MOT...LOC 0613Z 285DEG 36KT 4121 10015 4090 10010 4065 10033
HAIL...1.00IN
WIND...60MPH
$$
ADP469
WWUS53 KGID 120625
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
125 AM CDT FRI AUG 12 2016
NEC047-120635-
/O.EXP.KGID.SV.W.0282.000000T0000Z-160812T0630Z/
DAWSON NE-
125 AM CDT FRI AUG 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DAWSON COUNTY WILL
EXPIRE AT 130 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
HASTINGS.
LAT...LON 4104 10022 4105 9988 4104 9984 4087 9988
4070 9994 4070 10022
TIME...MOT...LOC 0623Z 285DEG 36KT 4121 10015 4090 10010 4065 10033
$$
ADPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:31 AM CDT, 7 minutes earlier.
Area forecast discussion, Aug 12, 12:31 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1231 AM CDT FRI AUG 12 2016 .UPDATE... Issued at 1036 PM CDT Thu Aug 11 2016 Updated the forecast to focus higher chances of precipitation in our southwest into the overnight as it appears that the southern end of storms seem to have a bit more heft and will be more likely to last overnight, although any part of the area could potentially get some rain tonight. Severe chances will be quite a bit lower overnight compared to this evening, yet still non-zero. && .SHORT TERM...(This evening through Friday) Issued at 322 PM CDT Thu Aug 11 2016 A cold front extends from around Ord down to Lexington late this afternoon. Expected this front to slowly push southeast through the evening and overnight hours, providing a focus for shower and thunderstorm development. Already see a few storms firing up along this line, but expect the better and more organized activity to form during the 5pm to 10 pm time frame. With plenty of instability...on the order of several thousand J/kg according to the latest mesoanalysis...and modest shear to work with...there is definitely the chance for any thunderstorms that do develop to rapidly intensify and become severe during the late afternoon through early evening hours. While there has been substantial mid level cloud cover across the northwestern quadrant of the local area...holding down temps and preventing the CAP from eroding more quickly...continue to think that forcing from the frontal boundary will be sufficient to trigger a good amount of thunderstorm coverage over the next 6 to 10 hours. Given the shear and instability profile, hail to the size of golf balls along with 60 mph gusts/outflows will both be possible with the strongest storms. In addition, due to the slow moving nature of this front, heavy rainfall could also be of a lesser concern, mainly limited by the fact the ground is so dry ahead of this front. While this front is expected to be the main focus of activity this evening and overnight...expect a second surge in activity as forcing from an upper vort to the west could spark additional activity towards morning. As this front then tracks further southeast early Friday morning, instability will wane and the severe threat will be gone, with the chance for any additional showers and thunderstorms ending across north central Kansas by noon. Thereafter, should see some partial clearing late in the day, with afternoon temps return to near or just below seasonal norms. .LONG TERM...(Friday night through Thursday) Issued at 322 PM CDT Thu Aug 11 2016 Northwesterly flow aloft will return to the local area behind the aforementioned front ushering in a more seasonal airmass with near normal temps expected through the entire extended period. Could see a few thunderstorms develop with an upper level disturbance late Saturday night/early Sunday morning, but overall, no significant or widespread chances for thunderstorms exist through early next week. The next best chance for thunderstorms will come late in the period when another frontal boundary approaches the local area towards the middle of next week, and opted to keep the chances for thunderstorms given by blended model data for the time being. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday night) Issued at 1227 AM CDT Fri Aug 12 2016 The first part of the forecast is the most interesting with mid level clouds and some isolated thunderstorms possible for both Kearney and Grand Island. VFR conditions are still forecast with some near MVFR ceilings for a time through sunrise. Extent of early morning precipitation is a bit of an unknown but some storms in the vicinity of either KGRI and KEAR would not be surprising. The rest of the day should see clearing skies and VFR conditions. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && UPDATE...Heinlein SHORT TERM...Rossi LONG TERM...Rossi AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Aug 11, 6:55 PM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 655 PM CDT THU AUG 11 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 130000- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 655 PM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH TONIGHT... WITH THE POTENTIAL FOR SOME OF THESE STORMS TO BE SEVERE. THE PRIMARY HAZARDS ARE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS NEAR 60 MPH...ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE FORECAST AREA DURING THE MORNING HOURS FRIDAY...ESPECIALLY SOUTH OF INTERSTATE 80 AND ACROSS NORTH CENTRAL KANSAS. SEVERE THUNDERSTORMS ARE NOT EXPECTED. OTHER SMALL CHANCES FOR THUNDERSTORMS EXIST SATURDAY NIGHT AND AGAIN WEDNESDAY NIGHT ACROSS PORTIONS OF THE LOCAL FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS POSSIBLE OVER THE NEXT COUPLE OF HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
In the hours before
Special weather statement, Aug 11, 7:41 PM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
741 PM CDT THU AUG 11 2016
KSZ019-120130-
MITCHELL KS-
741 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL 830
PM CDT...
AT 741 PM CDT...TRAINED WEATHER SPOTTERS REPORTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SCOTTSVILLE TO 7
MILES SOUTH OF BELOIT TO NEAR LINCOLN. MOVEMENT WAS NORTHEAST AT 25
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BELOIT...ASHERVILLE...SIMPSON AND SCOTTSVILLE.
LAT...LON 3944 9816 3957 9807 3957 9793 3922 9793
3922 9817
TIME...MOT...LOC 0041Z 214DEG 23KT 3950 9802 3936 9812 3910 9806
ROSSILocal storm report, Aug 11, 7:45 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
745 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND GST 9 S DAVENPORT 40.18N 97.81W
08/11/2016 E70 MPH THAYER NE TRAINED SPOTTER
60 TO 70 MPH WIND GUSTS ESTIMATED BY TRAINED SPOTTER.
TREE LIMBS TO 4 INCHES SNAPPED. TIME ADJUSTED BY RADAR.
&&
SROSSILocal storm report, Aug 11, 7:59 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
759 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG 3 NW MONTROSE 39.82N 98.13W
08/11/2016 JEWELL KS LAW ENFORCEMENT
LARGE TREE LIMB DOWN NEAR HWY 14 AND R ROAD. TIME
ESTIMATED FROM RADAR
&&
MANGELSLocal storm report, Aug 11, 8:04 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
804 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HEAVY RAIN MANKATO 39.79N 98.21W
08/11/2016 M2.60 INCH JEWELL KS CO-OP OBSERVER
&&
MANGELSSpecial weather statement, Aug 11, 9:07 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 907 PM CDT THU AUG 11 2016 NEZ046>048-061>063-120245- HOWARD NE-MERRICK NE-HALL NE-HAMILTON NE-SHERMAN NE-BUFFALO NE- 907 PM CDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO...SOUTHERN HOWARD...WEST CENTRAL HAMILTON...NORTHERN HALL...SOUTHEASTERN SHERMAN AND SOUTHWESTERN MERRICK COUNTIES UNTIL 945 PM CDT... AT 905 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOELUS...OR 21 MILES WEST OF GRAND ISLAND...MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING A LANDSPOUT TORNADO, PRODUCING A VERY THIN ROPE. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRAND ISLAND...CAIRO...ALDA...PHILLIPS...CHAPMAN... HOWARD CITY AND BOELUS. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 311 AND 319. LAT...LON 4078 9825 4095 9888 4113 9882 4104 9816 TIME...MOT...LOC 0205Z 284DEG 27KT 4102 9876 HEINLEIN
Local storm report, Aug 11, 9:25 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
925 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TORNADO 7 SW ROCKVILLE 41.05N 98.93W
08/11/2016 SHERMAN NE PUBLIC
A VERY NARROW AND SHORT-LIVED ROPE TORNADO DEVELOPED.
PHOTO WAS RECEIVED VIA TWITTER.
&&
HEINLEINThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:02 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Nuckolls, Thayer | 28 min |
| Aug 11, 7:26 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 19 min |
| Aug 11, 7:31 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Sherman | 44 min |
| Aug 11, 9:07 PM CDT | Special Weather Statement | GID | Hall | 38 min |
| Aug 12, 1:28 AM CDT | Special Weather Statement | GID | Dawson, Gosper | 47 min |
| Aug 12, 1:41 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Phelps | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.